Consequences to Long-Term Antibiotic Therapy
Leonard Sigal, MD, explains the potential adverse consequences of long-term antibiotic therapy.
Leonard Sigal, MD, clinical professor and former chief of the Division of Rheumatology at Robert Wood Johnson UMDNJ Medical School, explains the potential adverse consequences of long-term antibiotic therapy.
Interview Transcript (modified slightly for readability):
“You have to remember that antibiotics are chemicals that were made by fungi to kill something else; the something else is usually a bacterium or another fungus. It turns out that the antibiotics that are made by fungi and other microorganisms can treat and kill bacterial infection but they can also cause damage to the human cell. Because if you look back in evolution, at one point, bacteria and fungi and all converge; we all are derived from the same cell (sort of).
Having said that, there’s the old expression TANSTAAFL, ‘there’s no such thing as a free lunch.’ Antibiotic therapy comes with its own consequences. For most people, they take an antibiotic and maybe their stomach is upset, or maybe nothing. For other people, they can take an antibiotic, especially a broad-spectrum antibiotic, and they can wind up getting really bad colitis because of overgrowth of another microorganism, Clostridium difficile. For other people, they can have bone marrow toxicity. For other people, they can have rashes that can be really horrific. There’s no such thing as a totally benign drug. Period. There’s no such thing as a totally benign antibiotic; there are consequences.
There are consequences that have been documented. There is a paper that was written probably 25 years ago, experience from a community hospital on the Jersey Shore, where I think it was 30 patients who were treated with intravenous antibiotics for long periods of time. Well, some of them had biliary stones and no longer had their gallbladder. Some of them had line sepsis. One of them had bone marrow toxicity; she had aplastic anemia and she needed a bone marrow transplant—a consequence of taking antibiotics. And so, the drug can be of toxicity. Line sepsis, having an indwelling catheter for a long period of time, puts you at risk of sepsis.
The third consequence of long-term therapy is fear; I keep on going back to that. There’s a great deal of fear involved in Lyme disease, especially when we talk about chronic Lyme disease. People are anxious; they’re scared; they have an infection that is untreatable. ‘I’ve had 9 different courses of antibiotics and yet I still have Lyme disease.’ Think about what that does to somebody; the vulnerability and the anxiety and the fear. I can’t imagine what it must be like, and so, we have to deal with that. The compassionate physician will deal with that. That, I think, is much more important than another course of antibiotics for most patients.”